MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE 018 PTA BALLOON DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE 018 PTA BALLOON DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number U81302H22
Medical Device Problem Codes Break (1069); Device-Device Incompatibility (2919)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 04/05/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No hospital/medical records or medical images have been made available to the manufacturer.As the lot number for the device was provided, a review of the device history records is currently being performed.The device has been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during preparation for an angioplasty procedure the pta balloon would not load into the guidewire.Another balloon was used to perform the procedure.There was no patient contact.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.Visual/microscopic inspection: the sample appears to be clean.The balloon size for this product is printed on the balloon hub of the catheter and identified the returned sample as a 2.5mm x 220mm x 130cm balloon.The device was examined under magnification (25x), and a complete circumferential break was noted to the glue joint, 23.0cm from the distal tip.No other anomalies were noted to the device.Functional/performance evaluation: the patency of the guidewire lumen was tested using an in-house 0.018" guidewire and it passed without issue.Medical records review: medical records were not provided; therefore, a review could not be performed.Image/photo review: images/photos were not provided; therefore, a review could not be performed.Conclusion: the device was returned.The device was examined under magnification, and a complete circumferential break was noted at the glue joint, confirming the investigation for a break.The investigation is unconfirmed for the reported guidewire insertion issues, as a guidewire was inserted and removed from the catheter without issue.The definitive root cause for the reported guidewire issue, or break at the glue joint could not be determined based upon available information.It is unknown whether procedural issues during preparation contributed to the event.Labeling review: the current ifu (instructions for use) states: precautions: carefully inspect the catheter prior to use to verify that catheter has not been damaged during shipment and that its size, shape and condition are suitable for the procedure for which it is to be used.Do not use if product damage is evident.Do not remove the guidewire in situ to shoot contrast through the wire lumen or perform a wire exchange.If the wire is removed while the balloon catheter is situated in tortuous anatomy, the risk of kinking the catheter is increased.Dilatation catheter preparation: remove catheter from package.Verify the balloon size is suitable for the procedure and the selected accessories accommodate the catheter as labeled.Remove the balloon guard and stylet by grasping the balloon catheter just proximal to the balloon and with the other hand, gently grasp the balloon protector and slide distally off of the balloon catheter.Prepare the wire lumen of the catheter by attaching a syringe to the wire lumen hub and flushing with sterile saline solution.Use of the ultraverse 018 pta balloon dilatation catheter: backload the distal tip of the ultraverse® 018 pta balloon dilatation catheter over the pre-positioned guidewire and advance the tip to the introduction site.Advance the catheter through the introducer sheath and over the wire to the site of inflation (note if using a hydrophilic guidewire, ensure that it is kept hydrated with sterile normal saline, at all times).If the stenosis cannot be crossed with the desired dilatation catheter, use a smaller diameter catheter to pre-dilate the lesion to facilitate passage of a more appropriately sized dilatation catheter.(b)(4).
 
Event or Problem Description

Brand Name
ULTRAVERSE 018 PTA BALLOON DILATATION CATHETER
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6585390
Report Number2020394-2017-00494
Device Sequence Number18988707
Product Code LIT
UDI-Device Identifier00801741054570
UDI-Public(01)00801741054570(17)191130(10)CMAZ0326
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K121856
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/12/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2019
Device Model NumberU81302H22
Device Catalogue NumberU81302H22
Device Lot NumberCMAZ0326
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/20/2017
Initial Date Received by Manufacturer 04/26/2017
Supplement Date Received by Manufacturer06/27/2017
Initial Report FDA Received Date05/23/2017
Supplement Report FDA Received Date07/12/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1